[Skip to Content]
[Skip to Content Landing]
Article
March 1978

Dopamine-Phenytoin InteractionA Cause of Hypotension in the Critically Ill

Author Affiliations

From the Department of Surgery, University of Kentucky Medical Center (Drs Bivins and Griffen) and the College of Pharmacy, University of Kentucky (Dr Rapp, Mr Blouin, and Mr Bustrack), Lexington.

Arch Surg. 1978;113(3):245-249. doi:10.1001/archsurg.1978.01370150017002
Abstract

• Five critically ill patients received dopamine hydrochloride intravenously to support their blood pressure. When seizures developed, intravenous phenytoin sodium therapy was begun. Coincident with the infusion of phenytoin, the blood pressure, which was stable on the dopamine infusion, declined rapidly. Analysis of these cases led to a hypothesis that the interaction of dopamine and phenytoin produced the hypotension. When this hypothesis was tested in the normovolemic dog, intravenous dopamine produced no change in the blood pressure, and the addition of a phenytoin infusion had little effect. In animals rendered hypovolemic and hypotensive by bleeding, intravenous dopamine returned the blood pressure to the prebleeding level. At this point, an infusion of phenytoin produced a sustained decrease in the blood pressure. The mechanism of this action may be related to a combination of catecholamine depletion and myocardial depression.

(Arch Surg 113:245-249, 1978)

×